Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Morristown, TN

June 6, 2005Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 6, 2005, 3:18 PM EDT for Hamilton County, Tennessee. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 3:18 PM EDT (19:18 UTC)
Expired
Jun 6, 2005, 5:15 PM EDT
In force
117 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 061921
FFWMRX
TNC065-062115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF CHATTANOOGA

* UNTIL 515 PM EDT

* AT 314 PM EDT...DOPPLER RADAR INDICATED RAIN FALLING AT THE RATE 
OF TWO TO TWO AND HALF INCHES PER HOUR IN SOUTHERN HAMILTON COUNTY 
BETWEEN RACOON MOUNTAIN AND THE BRADLEY COUNTY LINE. LOCAL LAW 
ENFORCEMENT OFFICIALS REPORTED SEVERAL AREAS FLOODING THAT DO NOT 
NORMALLY FLOOD.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SODDY-DAISY...SIGNAL MOUNTAIN AND HARRISON.

URBAN AREAS WILL BE ESPECIALLY PRONE TO FAST, LIFE THREATENING 
FLOODING IN THE NEXT TWO HOURS.

REMEMBER A FEW RULES ABOUT MOVING WATER. A FEW INCHES OF MOVING WATER
WILL CARRY OFF MOST ADULTS. A FOOT OF RUNNING WATER WILL CARRY OFF
MOST VEHICLES. TWO FEET OF MOVING WATER CAN CARRY OFF TRACTOR-TRAILER
RIGS. DONT MESS AROUND WITH MOVING WATER. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND DONT DROWN BETTER TO BE SAFE NOW THAN
SORRY LATER.

LAT...LON 3498 8546 3497 8498 3533 8496 3544 8517

$$

BB
1 follow-up statement
000 
WGUS74 KMRX 062034
FFSMRX
TNC065-062115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT MON JUN 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM EDT FOR HAMILTON
COUNTY...

AT 429 PM EDT...LOCAL LAW ENFORCEMENT AND RESCUE OFFICIALS REPORTED 
THAT SEVERAL STREETS HAVE BEEN CLOSED DUE TO FLOODING FROM HEAVY 
RAINS. ALTHOUGH THE HEAVIEST RAINS HAVE STOPPED, RUNOFF CONTINUES 
AND STREETS WILL CONTINUE TO BE FLOODED THROUGH THE WARNING PERIOD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SODDY-DAISY...SIGNAL MOUNTAIN...EAST RIDGE...AND CHATTANOOGA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REMEMBER A FEW RULES ABOUT MOVING WATER. A FEW INCHES OF MOVING WATER
WILL CARRY OFF MOST ADULTS. A FOOT OF RUNNING WATER WILL CARRY OFF
MOST VEHICLES. TWO FEET OF MOVING WATER CAN CARRY OFF TRACTOR-TRAILER
RIGS. DONT MESS AROUND WITH MOVING WATER. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND DONT DROWN BETTER TO BE SAFE NOW THAN
SORRY LATER.

LAT...LON 3498 8546 3497 8498 3533 8496 3544 8517

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 4:34 AM EDT, 10 hours 44 minutes earlier.

Area forecast discussion, Jun 6, 4:34 AM EDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 AM EDT MON JUN 6 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY)...MODELS BRINGING WEAK COLD
FRONT INTO REGION LATE TODAY.  MOISTURE INCREASING AHEAD OF IT.
ALSO EXPECTING DECENT INSTABILITY THIS AFTERNOON...WILL KEEP 50 POPS
ACROSS THE AREA FOR TODAY...WITH THE BEST CHANCES IN THE AFTERNOON.
DRIER WEATHER PUSHING IN TONIGHT. BEST CHANCES SHOULD BE CONFINED TO
THE EVENING HOURS.  FRONT LINGERS ACROSS AREA TUESDAY AND
WEDNESDAY...SHOULD SEE SCATTERED SHOWERS AND THUNDERSTORMS BOTH
DAYS...MAINLY DURING THE AFTERNOON AND EVENING.

.LONG TERM (THURSDAY THROUGH SUNDAY)...FRONT CONTINUES ACROSS AREA
INTO FRIDAY...WILL CONTINUE WITH CHANCE POPS BOTH DAYS.  MOISTURE
DECREASING A BIT BY SATURDAY...WILL KEEP ONLY 20 POPS GOING FOR THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  89  69  88  69 /  50  30  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  87  67  86  67 /  50  30  40  30
OAK RIDGE, TN  87  67  86  67 /  50  30  40  30
TRI CITIES AIRPORT, TN  85  63  84  63 /  50  30  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GH
Hazardous weather outlook, Jun 6, 3:40 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT MON JUN 6 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-070900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
340 AM EDT (240 AM CDT) MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

AN INCREASE IN MOISTURE ACROSS THE SOUTHERN APPALACHIANS AND
TENNESSEE VALLEY WILL ALLOW THE COVERAGE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS TO INCREASE AS WELL.  SINCE THE STORMS
WITH TORRENTIAL RAINS WILL BE DRIFTING VERY SLOWLY...LOCALIZED
HEAVY RAINFALL IS POSSIBLE PRODUCING ISOLATED FLASH FLOODING.

ALSO...SOME OF THE STRONGER THUNDERSTORMS MAY BECOME SEVERE WITH
THE MAIN THREAT BEING DAMAGING DOWNBURSTS WINDS AND HAIL UP TO
PENNY SIZE.

NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGHOUT THE WEEK...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.  HEAVY RAINS AND FREQUENT LIGHTNING WILL BE THE MAIN
CONCERN...BUT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.  THE
MAIN THREAT FROM THE SEVERE STORMS WILL BE DAMAGING DOWNBURSTS
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH FRIDAY...BUT MAINLY
DURING THE AFTERNOON AND EVENING HOURS.  COVERAGE OF THE SEVERE
STORMS SHOULD REMAIN ISOLATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Special weather statement, Jun 6, 3:05 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT MON JUN 6 2005

TNZ099-100-062004-
BRADLEY TN-HAMILTON TN-
INCLUDING THE CITIES OF...CHATTANOOGA AND CLEVELAND
305 PM EDT MON JUN 6 2005

A VERY STRONG THUNDERSTORM OVER HAMILTON COUNTY WILL LIKELY HAVE
WINDS 40 TO 50 MPH WITH HAIL UP TO 1/2 INCH POSSIBLE.  THIS IS A
LITTLE LESS THAN SEVERE LEVEL THUNDERSTORMS WHICH HAVE 58 MPH WINDS
AND GREATER AND HAIL 3/4 INCH OR LARGER...HOWEVER THESE ARE STRONG
ENOUGH TO PUSH OVER SOME WINDS.

THE NATIONAL WEATHER SERVICE IN MORRISTOWN WILL CONTINUE TO MONITOR
THIS STORM AND IF FURTHER STRENGTHENING OCCURS...ISSUE A SEVERE
THUNDERSTORM WARNING IF NEEDED.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:16 PM EDTSevere Thunderstorm WarningMRXHamilton44 min
Jun 6, 4:19 PM EDTSevere Thunderstorm WarningMRXMcMinn30 min
Jun 6, 6:22 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott38 min
Jun 6, 6:53 PM EDTSevere Thunderstorm WarningMRXBlount37 min
Jun 6, 6:59 PM EDTSevere Thunderstorm WarningMRXKnox46 min
Jun 6, 7:23 PM EDTSevere Thunderstorm WarningMRXSevier37 min
Jun 6, 7:31 PM EDTSevere Thunderstorm WarningMRXCocke44 min

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.